Alert archive / North Carolina / Flash Flood Warnings in 2013
Flash Flood Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 17, 2013, 7:46 PM EDT for 5 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 7:46 PM EDT (23:46 UTC)
- Expired
- Jul 18, 2013, 1:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
194
WGUS51 KRNK 172346
FFWRNK
NCC005-009-171-189-193-180545-
/O.NEW.KRNK.FF.W.0036.130717T2346Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 145 AM EDT THURSDAY
* AT 742 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
DEEP GAP...
TODD...
MC GRADY...
AND WILBAR.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCH ARE POSSIBLE IN THE
WARNED AREA. DOPPLER RADAR RAINFALL ESTIMATES 4.00 INCHES PER HOUR
RATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
3611 8179 3619 8185 3622 8191
$$
RS4 follow-up statements
564
WGUS71 KRNK 180039
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT WED JUL 17 2013
NCC005-009-171-189-193-180545-
/O.CON.KRNK.FF.W.0036.000000T0000Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-
839 PM EDT WED JUL 17 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
AT 835 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT PRODUCED
HEAVY RAIN ACROSS THE WARNED AREA THIS EVENING ARE EXITING THE AREA.
RUNOFF FROM THESE STORMS WILL KEEP THE THREAT OF FLASHING FLOODING
HIGH INTO THIS EVENING.
EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
DEEP GAP...
TODD...
MC GRADY...
AND WILBAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
3611 8179 3619 8185 3622 8191
$$
RS263
WGUS71 KRNK 180154
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT WED JUL 17 2013
NCC005-009-171-189-193-180545-
/O.CON.KRNK.FF.W.0036.000000T0000Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-
954 PM EDT WED JUL 17 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
AT 950 PM EDT...DOPPLER RADAR INDICATED ANOTHER THUNDERSTORM
PRODUCING HEAVY RAIN HAS ENTERED THE WARNED AREA. THIS STORMS IS IN
THE EASTERN PORTION OF ALLEGHANY COUNTY TRACKING SOUTHWEST INTO
WESTERN WILKES COUNTY. WITH THE GROUND BEING SATURATED AND CONTINUED
RUNOFF FROM THIS AFTERNOON STORMS...THE FLASH FLOOD THREAT REMAINS
HIGH THIS EVENING.
EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
DEEP GAP...
TODD...
MC GRADY...
AND WILBAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
3611 8179 3619 8185 3622 8191
$$
RS319
WGUS71 KRNK 180259
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT WED JUL 17 2013
NCC005-009-171-189-193-180545-
/O.CON.KRNK.FF.W.0036.000000T0000Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-
1059 PM EDT WED JUL 17 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
AT 1057 PM EDT...DOPPLER RADAR INDICATED ONLY PATCHY LIGHT RAIN
REMAINED IN THE WARNED AREA. WHILE ADDITIONAL RAIN IS NOT EXPECTED
TO PROMPT FLASH FLOODING...EARLIER HEAVY RAINS STILL MAY BE POOLING
DOWNSTREAM IN LOW LYING AREAS...AND THE CONCERN FOR FLASH FLOODING
CONTINUES.
EARLIER EXCESSIVE RAINFALL OVER THE WARNING AREA MAY STILL CAUSE MUD
SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
DEEP GAP...
TODD...
MC GRADY...
AND WILBAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
3611 8179 3619 8185 3622 8191
$$
DS315
WGUS71 KRNK 180543
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 AM EDT THU JUL 18 2013
NCC005-009-171-189-193-180549-
/O.EXP.KRNK.FF.W.0036.000000T0000Z-130718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-WILKES NC-WATAUGA NC-ASHE NC-ALLEGHANY NC-
143 AM EDT THU JUL 18 2013
...THE FLASH FLOOD WARNING FOR
NORTHERN SURRY COUNTY...
NORTHERN WILKES COUNTY...
WATAUGA COUNTY...
SOUTHERN ASHE COUNTY...
AND ALLEGHANY COUNTY WILL EXPIRE AT 145 AM EDT...
NO HEAVY RAIN HAS FALLEN ACROSS THE WARNING AREA FOR OVER THREE
HOURS...AND THERE HAVE BEEN NO REPORTS OF FLOODING. THEREFORE...THE
WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3656 8117 3654 8054 3610 8148 3612 8167
3611 8179 3619 8185 3622 8191
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:11 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 3:11 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT WED JUL 17 2013 .SYNOPSIS... STRONG UPPER LEVEL HIGH PRESSURE JUST WEST OF THE APPALACHIANS WILL CONTINUE TO DRIFT WEST AND WEAKEN THROUGH THE END OF THE WEEK. WEAK UPPER LEVEL DISTURBANCES WILL ROTATE SOUTH INTO THE AREA THROUGH THURSDAY RESULTING IN WIDELY SCATTERED SHOWERS AND STORMS AT TIMES. A COLD FRONT WILL SINK INTO THE OHIO VALLEY NEAR THE END OF THE WEEK BEFORE SLIDING SOUTH ACROSS THE REGION LATER THIS WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... AS OF 240 PM EDT WEDNESDAY... WIDELY SCATTERED CONVECTION CONTINUES TO DEVELOP ACROSS THE NORTH THIS AFTERNOON WHERE HIGHER INSTABILITY RESIDES WITH MORE MULTICELL CLUSTERS ALONG THE SRN BLUE RIDGE PER LIGHT EASTERLY FLOW INTO AN AXIS OF VERY HIGH SURFACE THETA-E. HOWEVER FORCING ALOFT REMAINS RATHER WEAK WITH PULSE NATURE DEEPER STORMS DRIVEN BY STEEP LAPSES AND AIDED BY OUTFLOW FROM EARLIER SHRA TO THE NORTH. LATEST NAM SEEMS TO HAVE A BETTER HANDLE ON THE ONGOING SCENARIO ATTM WITH MORE CONVECTION EARLY ON BEFORE ACTUALLY DECREASING THIS EVENING AS THE CORE OF THE UPPER VORT SHIFTS OFF TO THE SW. THUS RUNNING WITH THE HIGHER SCATTERED POPS OVER THE WEST/SW INTO EARLY THIS EVENING...THEN QUICKLY CUTTING BY MIDNIGHT AS ACTION SHOULD BE ISOLATED BY THEN IF NOT SOONER. OTRW EXPECTING MORE CLEARING AFTER MIDNIGHT WITH FOG FILLING IN ACROSS THE VALLEYS AND WHERE HEAVY RAIN OCCURRED FROM EARLIER IN THE DAY. LOWS AGAIN ON THE WARM/MUGGY SIDE BUT MAINLY 65-70 WEST AND LOW 70S EAST. UPPER SUPPORT EVEN MORE LACKING ON THU WITH PART OF THE 5H RIDGE OVERHEAD AND THE RESIDUAL TROF AXIS FARTHER TO THE SW. FLOW AT ALL LEVELS VERY WEAK WHILE FOCUS FOR CONVECTION LOOKS TIED TO OLD OUTFLOW AND PERHAPS OROGRAPHIC DIFF HEATING. HOWEVER THE LOW LEVEL FLOW STARTS TO TURN A LITTLE MORE SE ACROSS THE FAR WEST LATER IN THE AFTERNOON WHICH SHOULD ACT TO INCREASE COVERAGE THERE A BIT MORE. IN ADDITION...ANY SUBTLE FEATURE THAT MODELS FAIL TO PICK UP COULD BE ENOUGH TO SPARK ISOLATED COVERAGE SO BASICALLY RUNNING WITH A SHOTGUN TYPE PATTERN FOR SCTD POPS THU WITH HIGHER CHANCES WESTERN THIRD AND LEAST EAST WHERE A LITTLE DRIER ALOFT. HIGH TEMPS SHOULD BE SIMILAR TO WED GIVEN ONLY A SLIGHT DECREASE IN THICKNESS SO LOW/MID 90S LIKELY AGAIN EAST WITH 80S WEST. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 300 PM EDT WEDNESDAY... 500 MB HEIGHTS FALL SLIGHTLY AS UPPER TROF BECOMES ESTABLISHED OVER THE NORTHEAST UNITED STATES. WILL HAVE ANY ONGOING STORMS FROM THURSDAY CONTINUE WELL INTO THURSDAY EVENING. NO ORGANIZED TRIGGERS FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. WILL HAVE CHANCE PROBABILITIES IN AFTER NOON. BY SATURDAY...FORECAST AREA GETS INTO RIGHT REAR QUADRANT OF UPPER JET AND THIS LIFT WILL HELP BROADEN THE AREAL COVERAGE OF PRECIPITATION SATURDAY. FORECAST AREA IS STILL AHEAD OF THE COLD FRONT THROUGH SATURDAY. LITTLE CHANGE IN AIR MASS. GUIDANCE LOOKED REASONABLE FOR HIGHS AND LOWS THROUGH THE PERIOD. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 1140 AM EDT WEDNESDAY... BY THIS TIME UPPER RIDGE IS GONE AND TROFFING HAS DEVELOPED OVER THE NORTHEAST UNITED STATES. LONG WAVE TROF REMAINS OVER THE EAST THROUGH TUESDAY. GFS CONTINUES TO SHOW A MORE AMPLIFIED UPPER RIDGE IN THE WEST AND MOVES THE SURFACE FRONT FURTHER SOUTH IN THE EAST...WHILE THE ECMWF IS LESS AMPLIFIED WITH THE UPPER PATTERN AND NOT AS FAR SOUTH WITH THE SURFACE FRONT. TAKING A BLEND OF THESE TWO SOLUTIONS AS RECOMMENDED BY WPC...THE SURFACE FRONT STALLS ACROSS THE CAROLINAS AND TENNESSEE VALLEY SUNDAY THROUGH TUESDAY. DUE TO THE CHANCE OF SHOWERS AND THUNDERSTORMS BEING IN THE FORECAST FOR A NUMBER OF DAYS...WILL HIGHLIGHT THREAT OF HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK. WHILE 850 MB TEMPERATURES DO NOT CHANGE MUCH...THE CLOUDS AND CHANCE OF PRECIPITATION WILL LEAD TO NEAR NORMAL TO SLIGHTLY BELOW TEMPERATURES. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 1240 PM EDT WEDNESDAY... CONVECTION STARTING TO FORM IN SPOTS ALONG THE BLUE RIDGE ATTM WITH OVERALL MOVEMENT OFF TO THE SW TOWARD THE INTERIOR TAF LOCATIONS FROM KLYH TO KROA. EXPECT A CONTINUED INCREASE IN COVERAGE THROUGH MID/LATE AFTERNOON WITH LOCATIONS ACROSS THE NW AND SW SEEING MORE WIDESPREAD MULTICLUSTERED CELLS. HOWEVER LOW CONFIDENCE GIVEN SCATTERED NATURE TO WHETHER OR NOT ANY OF THE TSRA WILL DIRECTLY IMPACT ANY OF THE TAF SITES SO STAYING WITH MAINLY VCTS WITH PERHAPS KDAN HAVING THE LEAST CHANCE OF SEEING A STORM. ANY STORMS WILL BRING SOME LIMITED VSBYS...GUSTY WINDS AND LOWER CIGS WITH A PERIOD OF MVFR OR IFR POSSIBLE. CONVECTION ENDS FOR MOST AFTER SUNSET...WITH LINGERING POTENTIAL OVER KBLF AND POINTS SOUTH TIL SHORTLY AFTER MIDNIGHT...BUT COVERAGE WILL BE ISOLATED/WIDELY SCATTERED BY THEN GIVEN LOSS OF HEATING. CYCLE OF FOG FORMATION CONTINUES OVERNIGHT INTO THU MORNING AT THE USUAL LOCATIONS AND IN AREAS THAT RECEIVE RAIN THIS AFTERNOON/EVENING. SUPPORT A BIT LESS FOR TSRA ON THURSDAY ALTHOUGH COULD SEE AN ISOLATED STORM POP UP ACROSS THE MOUNTAINS ABOUT ANYWHERE DURING THE AFTERNOON. APPEARS BEST LOCATIONS TO SEE CONVECTION WILL BE MAINLY KBLF/KLWB BUT BEYOND THE END OF THE VALID TAF PERIOD LATER THU SO LEAVING OUT MENTION FOR NOW. FOR FRIDAY AND BEYOND...PROGRESSIVELY MORE COVERAGE OF STORMS BY THE WEEKEND AS THE UPPER RIDGE FLATTENS AND A TROUGH STARTS TO BUILD SOUTH INTO THE GREAT LAKES. A BOUNDARY WILL BE SINKING SOUTH INTO THE OHIO VALLEY THIS WEEKEND. SOME MVFR/IFR VSBYS/CIGS CAN BE EXPECTED IN SHRA/TSRA ACROSS THE MOUNTAINS SATURDAY...AND AT TIMES ACROSS MUCH OF THE REGION SUNDAY. FRONT SHOULD STALL OUT NEAR THE REGION EARLY NEXT WEEK WITH A CONTINUED SCATTERING OF MAINLY DIURNALLY DRIVEN SHRA/TSRA INTO AT LEAST MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...AMS LONG TERM...AMS AVIATION...JH/KK/WP
Hazardous weather outlook, Jul 17, 3:31 PM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT WED JUL 17 2013 NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 181945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 331 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS INTO THIS EVENING MAY BE STRONG TO POSSIBLY SEVERE. THE MAIN SEVERE THREATS WILL BE DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS...AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE CONTINUED THREAT FOR ISOLATED SEVERE STORMS ALONG WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ006-VAZ044>047-058-059-181945- CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 331 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM WILL CONTINUE INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF QUARTERS. ALSO...HEAT INDICES OF AROUND 100 DEGREES WILL PERSIST UNTIL LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGH TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH HIGH HUMIDITY WILL AGAIN RESULT IN HEAT INDICES OF AROUND 100 DEGREES THURSDAY AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE THREAT FOR SEVERE STORMS AND HEAVY RAIN INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 5:16 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED JUL 17 2013
WVZ043-045-172215-
SUMMERS WV-GREENBRIER WV-
516 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 615 PM EDT
* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MEADOW BLUFF...MOVING TO THE SOUTHWEST
AT 25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
HINTON...
ALDERSON...
SANDSTONE...
HIX...
AND JUMPING BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3783 8043 3772 8064 3773 8066 3770 8067
3755 8096 3766 8103 3771 8097 3770 8092
3768 8090 3768 8088 3774 8092 3778 8090
3782 8094 3787 8081 3787 8076 3791 8078
3799 8054
TIME...MOT...LOC 2112Z 61DEG 20KT 3788 8057
KKSpecial weather statement, Jul 17, 6:20 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT WED JUL 17 2013
NCZ005-VAZ043-044-172315-
ROCKINGHAM NC-HENRY VA-PITTSYLVANIA VA-
620 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
EASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 715 PM EDT
* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SWANSONVILLE...MOVING TO THE SOUTHWEST
AT 20 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
EDEN...
WENTWORTH...
AXTON...
CALLANDS...
AND STONEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3647 7997 3682 7972 3683 7966 3685 7964
3689 7964 3690 7963 3681 7942 3634 7968
TIME...MOT...LOC 2216Z 28DEG 18KT 3677 7960
KKSpecial weather statement, Jul 17, 6:37 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT WED JUL 17 2013
NCZ001>003-VAZ015-016-172330-
ALLEGHANY NC-SURRY NC-ASHE NC-GRAYSON VA-CARROLL VA-
637 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 730 PM EDT
* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FANCY GAP...MOVING TO THE SOUTHWEST AT
25 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
GALAX CITY...
HILLSVILLE...
LAUREL SPRINGS...
ENNICE...
AND SPARTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3637 8133 3665 8146 3679 8068 3663 8061
3660 8063 3657 8062 3642 8108 3644 8109
3642 8114 3643 8117 3641 8118 3636 8126
TIME...MOT...LOC 2233Z 64DEG 20KT 3663 8072
KKSpecial weather statement, Jul 17, 7:02 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT WED JUL 17 2013
VAZ046-047-180000-
BUCKINGHAM VA-APPOMATTOX VA-
702 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...
EASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
* UNTIL 800 PM EDT
* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLD HILL TO
DILLWYN...MOVING TO THE WEST AT 15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
DILLWYN...
SHEPPARDS...
TOWER HILL...
CENTENARY...
AND GOLD HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3736 7845 3733 7851 3737 7858 3740 7859
3735 7859 3722 7873 3760 7883 3760 7881
3763 7882 3763 7872 3770 7869 3769 7864
3772 7865 3774 7863 3773 7837 3772 7834
3756 7831
TIME...MOT...LOC 2259Z 75DEG 12KT 3766 7842 3751 7838
KKLocal storm report, Jul 17, 7:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 3 E MOUNT AIRY 36.51N 80.55W
07/17/2013 SURRY NC EMERGENCY MNGR
REPORTS OF A WATER RESCUE ON ORCHARD VIEW DRIVE ALONG
FAULKNER CREEK.
&&
RSTONEFISpecial weather statement, Jul 17, 7:38 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 PM EDT WED JUL 17 2013
WVZ042-043-045-180045-
SUMMERS WV-GREENBRIER WV-MERCER WV-
738 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
NORTHEASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 845 PM EDT
* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LAWN...MOVING TO THE SOUTHWEST AT 20
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
HINTON...
PIPESTEM...
ALDERSON...
SANDSTONE...
AND BUCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3776 8059 3772 8063 3773 8066 3768 8068
3744 8096 3759 8112 3761 8106 3763 8108
3771 8097 3771 8094 3768 8090 3768 8088
3774 8092 3776 8090 3779 8091 3787 8078
3787 8076 3790 8073
TIME...MOT...LOC 2334Z 47DEG 16KT 3779 8074
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:49 PM EDT | Special Weather Statement | RNK | Surry | 26 min |
| Jul 17, 2:02 PM EDT | Special Weather Statement | RNK | Yadkin | 43 min |
| Jul 17, 2:07 PM EDT | Areal Flood Advisory | RNK | Surry | 4 hr |
| Jul 17, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Watauga, Wilkes | 53 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | RNK | Watauga | 56 min |
| Jul 17, 6:37 PM EDT | Special Weather Statement | RNK | Alleghany | 53 min |
| Jul 17, 7:21 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 54 min |
| Jul 17, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.